96th DOG Annual Meeting, 1998

V250

CORNEAL OPACIFICATIONS AFTER ANTERIOR CHAMBER TISSUE- PLASMINOGEN-ACTIVATOR INDUCED FIBRINOLYIS

L. Hesse, B. Nebeling, T. Kauffmann

After treatment of anterior chamber fibinous reactions by tissue plasminogen activator (TPA) irreversibel corneal opacifications by calcium phosphate were observed. At present the etiology of these opacifications is unknown. Therefore, we developed an animal model to elucidate this mechanism.

Methods: In rabbits lensectomy was performed followed by an application of TPA (25µg) into the anterior chamber. In a second group fibrin was injected via paracentesis into the anterior chamber. Ten minutes later 25µg TPA were added for lysis of the fibrin clot. Controlls received a lentectomy without TPA- injection or an injection of TPA only. All animals were prepared preoperatively with cyclopentolate. After surgery all rabbits were treated with subconjunctival injections of gentamyoin. Changes in corneal structure and transparency were determined by biomicroscopy and histology.

Results: After lensectomy followed by TPA-injection sharply defined interpalpebral corneal opacifications developed within 3 days. These opacifications increased up to one week after surgery. Histologically deposits were located in the Bowman’s membran and in superficial stromal layers. Without surgical trauma these opacifications were not observed even when fibrin was dissolved enzymatically. The cornea of control animals remained clear.

Conclusion: Corneal opacifications as seen in humans after fibrinolysis through TPA can be simulated in an animal model. A disturbance of endothelial function is a major reason for the development of these opacifications. Within this surgical procedure mechanical (ultrasound) as well as toxic (prostaglandins) causes have to be discussed.

Dept. of Ophthalmology, Philipps-University, Robert-Koch-Str. 4, D-35033 Marburg


Back